Alert archive / Minnesota / Special Weather Statements in 2017

Special Weather Statement, NWS Twin Cities, MN

May 28, 2017Benton County, Stearns County, Minnesota

NWS Twin Cities, MN issued this special weather statement at May 28, 2017, 6:49 PM CDT for Benton County, Stearns County, Minnesota. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 28, 2017, 6:49 PM CDT (23:49 UTC)
Expired
May 28, 2017, 7:30 PM CDT
In force
41 min
Issued by
NWS Twin Cities, MN

Counties Benton County, MN, Stearns County, MN

The radar

The Minneapolis radar (KMPX), 103 km from the middle of the area, began a volume at 23:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 11.8 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2017-05-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2017-05-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 49 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1182 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
49 m²/s²
0-3 km storm-relative helicity
110 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

339 
WWUS83 KMPX 282349
SPSMPX

Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
649 PM CDT SUN MAY 28 2017

MNZ043-049>051-058-059-290030-
Benton-Sherburne-Morrison-Stearns-Meeker-Wright-
649 PM CDT SUN MAY 28 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN WRIGHT...NORTHERN
MEEKER...BENTON...NORTHWESTERN SHERBURNE...STEARNS AND SOUTH CENTRAL
MORRISON COUNTIES...

At 648 PM CDT, strong thunderstorms were located 15 miles west of 
St. Cloud, moving southeast at 50 mph.

Wind gusts of 50 to 55 mph and pea size hail are possible with 
these storms.

Locations impacted include...
St. Cloud, Sauk Rapids, St. Joseph, Cold Spring, Collegeville, 
Annandale, Foley, Albany, Rockville, Paynesville and Maple Lake.

This includes the following highways...
 Interstate 94 in Minnesota between mile markers 140 and 184.
 U.S. Highway 10 in Minnesota between mile markers 156 and 191.

LAT...LON 4582 9389 4512 9398 4521 9476 4541 9477
      4577 9469 4578 9442 4584 9438
TIME...MOT...LOC 2348Z 298DEG 45KT 4558 9452 

$$

ETA

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at May 28, 3:40 PM CDT, 3 hours 9 minutes earlier.

Area forecast discussion, May 28, 3:40 PM CDT, 3 hours 9 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
340 PM CDT Sun May 28 2017

.SHORT TERM...(This evening through Monday)
Issued at 340 PM CDT Sun May 28 2017

The main forecast concern is the extent of areal coverage this
evening as most of the shower/thunderstorm activity in central
Minnesota was diurnally driven. However, a more concentrated area
of showers and embedded thunderstorms that was associated with an
upper level disturbance in northern North Dakota, may allow for
the activity to continue through the evening in portions of west
central southwest/south central Minnesota /although weaker than
currently indicated on radar/. Still believe that even this
activity will decrease some due to the typical loss of daytime
heating. Will leave a low chance in this area, with most areas in
central/southern Minnesota, as well as west central Wisconsin
having the precipitation ending by 9 pm to midnight.

Tomorrow weather will have more cloud cover and a continued
chance of isolated/scattered showers, especially closer to the
upper low which will slowly move from northern Minnesota, into
northern Wisconsin. Temperatures will reflect the denser cloud
cover with highs only rising into the upper 50s to lower 60s.
Normal high temperatures for late May are in the low to mid 70s.

.LONG TERM...(Monday night through Sunday)
Issued at 340 PM CDT Sun May 28 2017

Coverage of the shower activity will begin to decrease Monday
night, and especially Tuesday as the area of low pressure and
instability moves further east of the region. Temperatures on
Tuesday could be similar to Monday as the core of the coldest
air moves overhead.

As with previous forecast discussions, high pressure will build
across the area Tuesday night, and into Wednesday. Once this high
pressure system moves off to the southeast, winds will shift to
the south. This will set the stage for warmer conditions by the
end of the week.

Models have continued to support a warm front near the
Iowa/Minnesota border Thursday afternoon/Friday morning. Elevated
instability and a low level jet associated with this front, will
likely develop an area of showers and thunderstorms, especially in
far southern Minnesota. This is also where the higher
precipitation chances remain.

The upper level pattern remains conducive for an upper level ridge
to slowly move eastward across the northern plains by the end of
the week. There remains some model differences /past model runs/
in the placement and strength of this upper level ridge by this
weekend. Therefore confidence in the forecast past Friday is low,
especially considering the spread in model solutions in terms of
frontal position over the weekend. The best forecast is continue
with low chances of precipitation and hold onto temperatures near
normal with highs in the 70s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1242 PM CDT Sun May 28 2017

A cumulus field has developed across the TAF sites area. An
approaching upper level wave will cause scattered showers and
possibly even some weak thunderstorms this afternoon and evening.
Otherwise, northwesterly winds will continue to be breezy this
afternoon with gusts near 25 kts before becoming lighter
overnight. MVFR conditions possible by late Monday morning as low
clouds build-in across the TAF area.

KMSP...Scattered showers and weak thunderstorms are expected this
afternoon/early evening prior to 02Z. MVFR conditions are possible
by late Monday morning due to low ceiling heights. In addition,
another round of showers is anticipated by late Monday morning
through Monday afternoon.

/OUTLOOK FOR KMSP/
Mon Night...VFR. Chc -SHRA. Wind NW 5-15 kts.
Tue...VFR. Wind NW 10-20 kts.
Wed...VFR. Wind NW 5-10 kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
&&

SHORT TERM...JLT
LONG TERM...JLT
AVIATION...AMK
Hazardous weather outlook, May 28, 4:20 PM CDT, 2 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
420 PM CDT Sun May 28 2017

MNZ054>058-064>069-073>077-082>085-091>093-292130-
Lac Qui Parle-Swift-Chippewa-Kandiyohi-Meeker-Yellow Medicine-
Renville-McLeod-Sibley-Carver-Scott-Redwood-Brown-Nicollet-
Le Sueur-Rice-Watonwan-Blue Earth-Waseca-Steele-Martin-Faribault-
Freeborn-
420 PM CDT Sun May 28 2017

This Hazardous Weather Outlook is for portions of central
Minnesota...east central Minnesota...south central Minnesota...
southwest Minnesota and west central Minnesota.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Isolated thunderstorms are possible on Monday afternoon and again
on Thursday across southern Minnesota. Severe weather is not
expected at this time.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will not be needed.

MNZ041>045-047>053-059>063-070-078-WIZ014>016-023>028-292130-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Wright-Hennepin-Anoka-Ramsey-
Washington-Dakota-Goodhue-Polk-Barron-Rusk-St. Croix-Pierce-Dunn-
Pepin-Chippewa-Eau Claire-
420 PM CDT Sun May 28 2017

This Hazardous Weather Outlook is for portions of central
Minnesota...east central Minnesota...southeast Minnesota...west
central Minnesota...northwest Wisconsin and west central
Wisconsin.

.DAY ONE...Tonight

Isolated thunderstorms will develop this afternoon. Areal coverage
will be higher north of Interstate 94. Some of the stronger
storms may produce small hail and wind gusts to around 50 mph.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will not be needed.

In the hours before

Local storm report, May 28, 6:19 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
619 PM CDT SUN MAY 28 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0534 PM     NON-TSTM WND GST 2 NNE APPLETON          45.23N 96.00W
05/28/2017  M53 MPH          SWIFT              MN   AWOS

            AWOS STATION AQP, APPLETON AP.

&&

LS
Local storm report, May 28, 6:20 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
620 PM CDT SUN MAY 28 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0320 PM     NON-TSTM WND GST 2 SE CLEARWATER         45.39N 94.03W
05/28/2017  M53 MPH          WRIGHT             MN   MESONET

            MESONET STATION MN017, CLEARWATER 1SE.

&&

LS
Local storm report, May 28, 6:21 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
621 PM CDT SUN MAY 28 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0553 PM     NON-TSTM WND GST 3 WNW BENSON            45.33N 95.66W
05/28/2017  M59 MPH          SWIFT              MN   AWOS

            AWOS STATION BBB, BENSON AP.

0553 PM     NON-TSTM WND GST 3 E ALBERTA             45.57N 95.99W
05/28/2017  M54 MPH          STEVENS            MN   AWOS

            AWOS STATION MOX, MORRIS AP.

0534 PM     NON-TSTM WND GST 2 NNE APPLETON          45.23N 96.00W
05/28/2017  M53 MPH          SWIFT              MN   AWOS

            AWOS STATION AQP, APPLETON AP.

0404 PM     NON-TSTM WND GST 1 WSW DAYTON            45.23N 93.54W
05/28/2017  M50 MPH          WRIGHT             MN   MESONET

            MESONET STATION C5776, ROGERS 2NNE.

0320 PM     NON-TSTM WND GST 2 SE CLEARWATER         45.39N 94.03W
05/28/2017  M53 MPH          WRIGHT             MN   MESONET

            MESONET STATION MN017, CLEARWATER 1SE.

&&
Special weather statement, May 28, 6:24 PM CDT, 25 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
624 PM CDT SUN MAY 28 2017

MNZ060-068-069-290000-
Hennepin-Carver-Scott-
624 PM CDT SUN MAY 28 2017

...STRONG SHOWERS WITH GUSTY WINDS WILL AFFECT SOUTHWESTERN
HENNEPIN...NORTHEASTERN SCOTT AND NORTHEASTERN CARVER COUNTIES...

At 623 PM CDT, an area of strong showers was located over
Minnetrista, or 16 miles southeast of Buffalo, moving southeast at
40 mph.

Wind gusts of 50 to 55 mph are possible with these showers.

Locations impacted include...
Bloomington, Eden Prairie, Minnetonka, Edina, Shakopee, Savage,
Chaska, Chanhassen, Prior Lake, Mound, Orono and Victoria.

LAT...LON 4497 9391 4498 9389 4498 9377 4503 9376
      4484 9327 4471 9348
TIME...MOT...LOC 2323Z 298DEG 34KT 4496 9373

ETA
Local storm report, May 28, 6:43 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
643 PM CDT SUN MAY 28 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0629 PM     TSTM WND DMG     2 N LONG PRAIRIE        46.01N 94.86W
05/28/2017                   TODD               MN   TRAINED SPOTTER

            SPOTTER REPORTED A 4" DIAMETER TREE DOWN.

&&

ETA
Special weather statement, May 28, 6:49 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
649 PM CDT SUN MAY 28 2017

MNZ043-049>051-058-059-290030-
Benton-Sherburne-Morrison-Stearns-Meeker-Wright-
649 PM CDT SUN MAY 28 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN WRIGHT...NORTHERN
MEEKER...BENTON...NORTHWESTERN SHERBURNE...STEARNS AND SOUTH CENTRAL
MORRISON COUNTIES...

At 648 PM CDT, strong thunderstorms were located 15 miles west of
St. Cloud, moving southeast at 50 mph.

Wind gusts of 50 to 55 mph and pea size hail are possible with
these storms.

Locations impacted include...
St. Cloud, Sauk Rapids, St. Joseph, Cold Spring, Collegeville,
Annandale, Foley, Albany, Rockville, Paynesville and Maple Lake.

This includes the following highways...
 Interstate 94 in Minnesota between mile markers 140 and 184.
 U.S. Highway 10 in Minnesota between mile markers 156 and 191.

LAT...LON 4582 9389 4512 9398 4521 9476 4541 9477
      4577 9469 4578 9442 4584 9438
TIME...MOT...LOC 2348Z 298DEG 45KT 4558 9452

ETA

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 28, 4:13 PM CDTSpecial Weather StatementMPXChisago, Isanti47 min
May 28, 4:23 PM CDTSpecial Weather StatementMPXRamsey22 min
May 28, 5:47 PM CDTSpecial Weather StatementMPXChippewa, Douglas, Kandiyohi, Pope, Renville58 min
May 28, 6:07 PM CDTSpecial Weather StatementMPXKanabec53 min
May 28, 6:24 PM CDTSpecial Weather StatementMPXCarver36 min
May 28, 6:31 PM CDTSevere Thunderstorm WarningMPXMorrison, Todd29 min
May 28, 6:52 PM CDTSpecial Weather StatementMPXBrown, McLeod, Meeker, Nicollet, Sibley38 min

Nearby

Special Weather Statements in Minnesota, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.